Reviews in Cardiovascular Medicine (RCM) is published by IMR Press from Volume 19 Issue 1 (2018). Previous articles were published by another publisher in Open Access under a CC-BY (or CC-BY-NC-ND) licence, and they are hosted by IMR Press on imrpress.com as a courtesy and upon agreement with MedReviews, LLC.
Cite this article
Flecainide-induced Torsades de Pointes: Case Report and Review of Literature
1 Department of Medicine, Division of Cardiology, Providence Hospitals and Medical Centers, Southfield and Novi, MI
Rev. Cardiovasc. Med. 2015, 16(3), 214–220; https://doi.org/10.3909/ricm0761
Published: 30 September 2015
Several antiarrhythmic drugs are prone to cause QT interval prolongation and torsades de pointes (TDP). Predisposing risk factors include congenital channelopathies, severe bradycardia, drugs, and hypokalemia. Individual genetic variation and drug metabolism exaggerate susceptibility to adverse reactions. These proarrhythmic effects create a deficit in the repolarization reserve and prolong action potential duration, resulting in early afterdepolarizations, which promote a reentry circuit. Flecainide, a class IC drug, also exhibits inhibitory actions on the K+ channels, causing QT interval prolongation. We identified six cases of flecainide-induced TDP in the literature. Most patients had other predisposing factors. Bradycardia was present in all cases. Our case demonstrates two arrhythmias caused by flecainide: atrial flutter with 1:1 atrioventricular conduction and TDP. Both arrhythmias developed in the absence of hypokalemia, with the use of other drugs that prolong QT interval, or genetic predisposition. Therefore, this is purely a drug effect. This case report illustrates a rare but serious proarrhythmic property of flecainide observed particularly in women.
Torsades de pointes